Boffito M, Acosta E, Burger D, et al. Therapeutic drug monitoring and drug-drug interactions involving antiretroviral drugs
Chelsea and Westminster Hospital, London, UK.Antiviral therapy (Impact Factor: 3.02). 02/2005; 10(4):469-77.
The consensus of current international guidelines for the treatment of HIV infection is that data on therapeutic drug monitoring (TDM) of non-nucleoside reverse transcriptase inhibitors (NNRTIs) and protease inhibitors (Pls) provide a framework for the implementation of TDM in certain defined scenarios in clinical practice. However, the utility of TDM is considered to be on an individual basis until more data are obtained from large clinical trials showing the benefit of TDM. In April 2004, a panel of experts met for the second time in Rome, Italy. This was following the inaugural meeting in Perugia, Italy, in October 2000, which resulted in the manuscript published in AIDS 2002, 16(Suppl 1):S5-S37. The objectives of this second meeting were to review and update the numerous questions surrounding TDM of antiretroviral drugs and discuss the clinical utility, current concerns and future prospects of drug concentration monitoring in the care of HIV-1-infected individuals. A major focus of the meeting was to discuss and critically analyse recent and precedent clinical drug-drug interaction data to provide a clear framework of the pharmacological basis of how one drug may impact the disposition of another. This report, which has been updated to include material published or presented at international conferences up to the end of December 2004, reviews recent pivotal pharmacokinetic interaction data and provides advice to clinical care providers on how some drug-drug interactions may be prevented, avoided or managed, and, when data are available, on what dose adjustments and interventions should be performed.
[Show abstract] [Hide abstract]
- "In these patients antineoplastic therapy has to be used to effectively treat malignancy along with HAART therapy to maintain antiretroviral activity (Rudek et al., 2011;Malfitano et al., 2012). Many HAART drugs have complex drug interactions due to their ability to inhibit and/or induce cytochrome P450 (P450), uridine diphosphate glucuronyl transferases (UGTs), ATP-binding cassette efflux transporters, and solute carrier uptake transporters (Piscitelli and Gallicano, 2001;Boffito et al., 2005). Among the various HAART drugs, the HIV protease inhibitor ritonavir is the most potent inhibitor of CYP3A (Sevrioukova and Poulos, 2010), whereas the nonnucleoside reverse transcriptase inhibitor efavirenz is a mixed type inducer and inhibitor of CYP3A (Smith et al., 2001). "
ABSTRACT: Prevalence of non-AIDS-defining cancers (NADCs) has increased in the era of potent antiretroviral treatments. Incidence rates of NADCs now exceed AIDS-defining cancers in HIV-positive patients. Treatment of NADCs may be complicated by interactions between antiretrovirals and chemotherapy mostly via inhibition or induction of CYP3A4. Erlotinib is used to treat non-small cell lung and pancreatic cancer and is primarily metabolized by CYP3A4 into multiple products including the active metabolite (OSI-420). Preclinical in vivo assessment was performed to gain a better understanding of CYP3A4-mediated interactions between antiretrovirals and erlotinib. Erlotinib (50 mg/kg p.o.) was administered to male FVB mice in the presence and absence of dexamethasone (10 mg/kg p.o. QDx4), efavirenz (25 mg/kg p.o. QDx4), ketoconazole (50 mg/kg p.o.), or ritonavir (12.5 mg/kg p.o.). Blood samples were collected to characterize exposure (AUC). Administration of erlotinib with CYP3A4 inducers (dexamethasone) and inhibitors (ketoconazole and ritonavir) resulted in significant alterations in erlotinib exposure. Ketoconazole and ritonavir resulted in a 1.7- and 3.0-fold increase in erlotinib AUC, respectively, while dexamethasone results in a 0.6-fold decrease in erlotinib AUC. The CYP3A4 inducer efavirenz did not have a significant effect on erlotinib exposure. CYP3A4 inducers and inhibitors altered the exposure of erlotinib. Until a definitive clinical trial is performed, erlotinib should be used with caution in patients on a ritonavir-containing antiretroviral regimen, while standard doses may be appropriate for patients on an efavirenz-containing antiretroviral regimen.
- [Show abstract] [Hide abstract]
ABSTRACT: Kaposi's sarcoma (KS) is the most common neoplasm in persons infected with the human immunodeficiency virus (HIV). However, information about the presenting features of pulmonary KS is limited. To describe the clinical, laboratory, and radiographic features of pulmonary KS, medical records and chest radiographs of 168 patients with pulmonary KS diagnosed by bronchoscopy during a 7-yr period were reviewed. All of the patients were HIV-seropositive males, of whom 95% identified homosexual or bisexual sex as a risk factor for HIV infection. The median CD4 lymphocyte count was 19 cells/microliter. The most common symptoms were cough, dyspnea, and fever. Patients with a concurrent opportunistic pneumonia had a higher median serum lactate dehydrogenase (LDH) concentration than did those with pulmonary KS alone (p<0.001). The most common chest radiograph findings were bronchial-wall thickening, nodules, Kerley B lines, and pleural effusions. The presence of granular opacities or cystic spaces usually indicated concomitant Pneumocystitis carinii pneumonia (p < 0.001). Twenty-six patients (15.5%, 95% CI = 10.2% to 20.8%) had pulmonary KS in the absence of mucocutaneous involvement. The presentation of pulmonary KS is characterized by symptoms that cannot be distinguished from those of a superimposed infection. An elevated serum LDH concentration or a chest radiograph with granular opacities or cystic spaces should raise the suspicion of concurrent opportunistic pneumonia. The diagnosis of pulmonary KS should be considered in an HIV-infected homosexual or bisexual male with respiratory symptoms even in the absence of mucocutaneous lesions.
- [Show abstract] [Hide abstract]
ABSTRACT: Because there are more than one million Americans with HIV, intensive care units continue to see frequent patients with HIV infection. In the era of highly active antiretroviral therapy, clinicians must be aware of drug toxicities and drug interactions. They must also recognize traditional opportunistic infections, as well as newer syndromes such as immune reconstitution syndrome, multicentric Castleman's disease, and primary pleural cell lymphoma.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.